Hail, Nuckolls
- When
- May 25, 4:30 PM CST
- Where
- Nuckolls County, 2.73 mi WNW of Superior Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -98.120
An upper level low pressure system and accompanying surface low crossing the Northern Plains pushed a cold front through a good portion of south-central Nebraska by mid afternoon on the 25th. Decent moisture, instability, and shear aided in the development of strong to severe thunderstorms along and ahead of this cold front which was draped along the Kansas/Nebraska border by evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level low pressure system and accompanying surface low crossing the Northern Plains pushed a cold front through a good portion of south-central Nebraska by mid afternoon on the 25th. Decent moisture, instability, and shear aided in the development of strong to severe thunderstorms along and ahead of this cold front which was draped along the Kansas/Nebraska border by evening. Penny to half dollar size hail was reported with some of these storms, along with strong winds near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 3:40 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT SUN MAY 25 2008
.SHORT TERM...THROUGH 12Z TUESDAY. ACTIVE PATTERN CONTINUES WITH
SEVERE WEATHER AND FLOODING STILL THE MAIN CONCERNS.
UPPER LOW AND ATTENDANT SURFACE LOW OVER THE NORTHERN PLAINS HAS
PUSHED A SURFACE COLD FRONT THROUGH THE LARGE MAJORITY OF THE CWA
THIS AFTERNOON...EXTENDING FROM NORTH OF KHJH SOUTHWEST ROUGHLY
BISECTING NORTH CENTRAL KS PORTION OF THE CWA. STORMS CONTINUE TO
RIDE UP FROM THE SOUTHWEST AND DEVELOP ALONG AND SOUTHEAST OF THE
BOUNDARY. GOOD INSTABILITY JUST SOUTH OF THE FRONT WITH SFC
DEWPOINTS IN THE 60S AND MLCAPES OF 1500 TO 3000 J/KG. DEEP LAYER
SHEAR ALSO SUFFICIENT TO SUPPORT SUPERCELLS WITH VALUES AROUND 40
KTS JUST AHEAD OF THE BOUNDARY.
EXPECT THUNDERSTORMS TO CONTINUE TO TRAIN ACROSS THE FAR SOUTHEAST
CWA LATE THIS AFTERNOON INTO THE EVENING ALONG AND AHEAD OF
BOUNDARY. TORNADO WATCH IN EFFECT FOR THIS AREA WITH THE SEVERE
THREAT TO CONTINUE INTO THE EVENING HOURS. LOW LEVEL SHEAR AND SRH
NOT TERRIBLY STRONG INITIALLY...BUT DO INCREASE AS LLJ INTENSIFIES
INTO THE EARLY EVENING WHICH WILL HELP THE TORNADO THREAT. THE
OTHER CONCERN FOR TONIGHT ASIDE FROM SEVERE WEATHER IS ADDITIONAL
FLOODING POTENTIAL. EXPECT CONVECTION TO CONGEAL INTO AN MCS THIS
EVENING AS 50 KT LLJ CRANKS UP WITH THE LLJ NOSE AND ATTENDANT
GOOD H85 MOISTURE CONVERGENCE IMPINGING ON THE SOUTHERN CWA. PWS
ARE AT 1 TO 2 INCHES SO HEAVY RAIN A DEFINITE POSSIBILITY AS MCS
PUSHES ACROSS. GIVEN ONGOING FLOODING AND SATURATED SOILS FROM
HEAVY RAINS OVER THE PAST FEW DAYS...CONTINUED THE FLASH FLOOD
WATCH THROUGH TOMORROW MORNING ACROSS THE SOUTHEAST...EXPANDING IT
WESTWARD AS WELL. STORMS COULD QUICKLY DROP 1 TO 2 INCHES OF
RAIN...WITH TRAINING LIKELY EARLY ON AS WELL. MAIN WINDOW FOR
HEAVIEST RAIN APPEARS TO BE THROUGH 06Z OR SO...BEFORE MCS AND
ATTENDANT HEAVIER RAIN SHIFTS EAST/SOUTHEAST.
THUNDERSTORM CHANCES CONTINUE MONDAY AND MONDAY NIGHT. MAY SEE
SOME LINGERING LIGHTER TYPE QPF ACTIVITY IN THE MORNING WITH H85
FRONT LINGERING ACROSS THE AREA. BEST FOCUS FOR THIS WOULD BE
ACROSS THE SOUTHEAST CWA. SEVERE POTENTIAL FOR TOMORROW THEN
HINGES ON HOW FAR SOUTH SURFACE FRONT PUSHES BY THEN. 18Z NAM HAS
PUSHED IT FURTHER SOUTH OF THE CWA WHICH WOULD PUSH MAIN SEVERE
THREAT SOUTH AS WELL...WHILE EARLIER RUNS AND GFS HAVE IT CLOSER
TO THE SOUTHERN CWA BORDER WITH INSTABILITY AXIS GLANCING PORTIONS
OF KS COUNTIES. EITHER WAY...SEVERE THREAT FAVORS KS ZONES BUT
COULD END UP BEING JUST THE EXTREME SOUTHERN PORTION OF KS ZONES
DEPENDING ON FRONTAL POSITION. RAIN CHANCES AND FLOODING CONCERNS
THEN RISE AGAIN MONDAY NIGHT AS LLJ CRANKS UP...AGAIN IMPINGING ON
SOUTHEAST CWA. MAY END UP NEEDING ANOTHER FLOOD WATCH FOR THIS
PERIOD...BUT WILL ADDRESS ONCE WE GET RID OF THE ONE FOR TONIGHT.
THE GOOD NEWS IS THAT THE HEAVIER RAIN LOOKS TO SPARE THE
NORTHWEST CWA OVER THE NEXT COUPLE DAYS...INCLUDING DAWSON COUNTY
THAT WAS HIT HARD WITH THE LAST ROUND OF FLOODING.
.LONG TERM...12Z TUESDAY THRU SUNDAY.
IN BIG PICTURE...PATTERN CHANGING THROUGH THE PERIOD AS RIDGE OF
HIGH PRESSURE OVER THE SOUTHWESTERN US BUILDS OVER THE PLAINS MUCH
OF THE WORK WEEK...THEN A RIDGE RIDER MOVES THRU THE AREA ON FRIDAY.
TEMPS WILL BEGIN THE WEEK MUCH BELOW NORMAL...BUT WILL REBOUND TO
SLIGHTLY ABOVE NORMAL VALUES BY THURSDAY AND PERSIST THROUGH THE
PERIOD.
AT THIS POINT IT APPEARS TUESDAY WILL BE A REPEAT OF THE WEATHER
LAST FRIDAY...CLOUDY...RAINY...WINDY AND COLD AS A STORM SYSTEM
MOVES EAST OF THE AREA. THERE MAY BE A FEW RUMBLES OF THUNDER...BUT
VERY ISOLATED AS ATMOSPHERE APPEARS VERY STABLE.
BY WEDNESDAY...HIGH PRESSURE BUILDS AND WARMING AND DRYING
CONDITIONS RETURN. DRY AND WARMING WEATHER WILL BE THE PATTERN INTO
FRIDAY.
ON FRIDAY...AN UPPER LEVEL LOW PRESSURE AREA AND ASSOCIATED COOL
FRONT WILL BEGIN TO MOVE ACROSS THE AREA. THIS WILL BRING A CHANCE
FOR THUNDERSTORMS. AT THIS POINT...PATTERN RECOGNITION SUGGESTS A
THREAT FOR SEVERE WEATHER WITH THESE STORMS...SINCE THERE WILL BE
SUFFICIENT MOISTURE...A SURFACE BOUNDARY...UPPER AIR SUPPORT AND
INSTABILITY. WILL CONTINUE TO MONITOR.
THE SYSTEM EXITS THE AREA BY SATURDAY...LEAVING A DRY AND WARM
WEEKEND.
&&
.AVIATION...18Z KGRI TAF. QUIET VFR CONDITIONS TO START OUT WITH
AS SURFACE BOUNDARY PUSHES DRIER AIR INTO THE AREA. HAVE
PUSHED BACK START TIME OF PROB30 GROUP FOR THUNDERSTORMS BY
SEVERAL HOURS...AS IT APPEARS ANY STORMS SHOULD LARGELY REMAIN
WELL SOUTH OF KGRI THROUGH THE EVENING HOURS. BETTER CHANCES FOR
STORMS ARRIVE OVERNIGHT...BUT WILL DEFER TO LATER FORECASTS TO
BETTER PIN DOWN THE DETAILS. CONFIDENCE IS NOT OVERLY HIGH
CONSIDERING THAT KGRI IS EXPECTED TO BE RIGHT ON THE OUTER FRINGES
OF THE AREA MOST FAVORED TO SEE PRECIPITATION. ONCE ANY STORMS
MOVE OUT...VFR CONDITIONS SHOULD PREVAIL THROUGH MONDAY MORNING
WITH PREVAILING NORTHEAST BREEZES.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ064-076-077-
082>087.
KS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 404 PM CDT SUN MAY 25 2008 KSZ005>007-017>019-NEZ049-063-064-075>077-083>087-262115- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-POLK-HAMILTON-YORK- ADAMS-CLAY-FILLMORE-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 404 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. FOR THE AREA SOUTH OF A LINE FROM YORK NEBRASKA TO LAKE HARLAN... SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND AN ISOLATED TORNADO ARE POSSIBLE WITH ANY OF THESE STORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA TONIGHT. RAINFALL AMOUNTS FROM 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS. ANY AREAS RECEIVING THE TORRENTIAL RAINFALL WILL LIKELY SEE A RAPID RISE IN WATER. RIVER FLOODING WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST RECENT INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>048-060>062-072>074-082-262115- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL- GOSPER-PHELPS-KEARNEY-FURNAS- 404 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. FOR THE AREA NORTH OF A LINE FROM YORK TO LAKE HARLAN... SCATTERED THUNDERSTORMS ARE POSSIBLE LATER TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE WITH ANY OF THESE STORMS. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL AGGRAVATE HIGH WATER CONDITIONS ALL READY BEING EXPERIENCED ACROSS THE AREA. RIVER FLOODING WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST RECENT INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EDDY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT SUN MAY 25 2008 KSZ018-252045- OSBORNE- 318 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NATOMA...OR 49 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 26 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN OSBORNE COUNTY BY 330 PM CDT RURAL CENTRAL OSBORNE COUNTY BY 340 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 339 PM CDT SUN MAY 25 2008 KSZ018-252115- OSBORNE- 339 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF LURAY...OR 46 MILES SOUTHWEST OF BELOIT...AND MOVING NORTHEAST AT 32 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN OSBORNE COUNTY BY 350 PM CDT RURAL CENTRAL OSBORNE COUNTY BY 400 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 429 PM CDT SUN MAY 25 2008 KSZ017-018-252215- OSBORNE-ROOKS- 429 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF PLAINVILLE...OR 33 MILES SOUTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 38 MPH. * THE THUNDERSTORM WILL BE NEAR... NATOMA BY 435 PM CDT WEBSTER STATE PARK BY 445 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 5 S ZURICH 39.16N 99.43W
05/25/2008 E0.75 INCH ROOKS KS TRAINED SPOTTER
&&
PFANNKUCHThe Grand Island radar (KUEX), 40 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Local law enforcement reported that the wind had brought down several large tree limbs and caused some power outages. There were also some reports of shingles being blown off of a few homes.
Hail was accompanied by 60 MPH winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100926, 100927, 100928, 100930, 100931, 100932.